News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Miscellaneous Chest Diseases

Question: Breathing problems and calcified granulomas in lungs


 Lynda1958 - Thu Oct 27, 2005 4:55 am

My problems started just over a year ago when I caught a bad cold which I believe turned into Bronchitis. By December I was coughing up very discoloured phlegm and having bad chest pains (I am a smoker). I got a chest x-ray and everything was normal. As the year progressed the chest pains lessened, but I developed difficulties breathing and had a pulmonary function test which was poor. My doctor said I had emphysema and I am now on Atrovent Inhaler 4 times a day, with Ventolin inhaler as backup for emergencies. I am a 47 year old femail (who feels about 90 at the moment)

Recently, the breathing got worse and i'd sometimes wake up in the night gasping for breath, other times I'd appear to have a spasm where for an instant no air could enter of leave my throat area. This was very scary and prompted me to seek private help in Harley Street, London. I had a Heart scan and chest and lung scan. The results showed that I did not have any problems, in fact everything appeared in tip-top condition and there was no sign of emphysema. My lungs however had 4 calcified granulomas which i'm told are of no clinical concern and require no follow up and that these most often represent previous TB. Surely I would have known if I had TB? By looking up these calcified granulomas on the internet, I found they could also be something called Sarcoidosis which could also cause breathing problems, and which could possibly be caused by toxins or allergies.

A few years ago I had problems with raised lymph glands behind my ears, and a consultant said it could be an allergic reaction to my hair dye. SInce then I have noticed that everytime I have my hair dyed, about 3 days later my breathing gets worse and I sometimes feel as if i'm going to faint. I am now going to stop having my hair died of course, and stop smoking (a bit harder to do!). I wonder if the granulomas are a result of an allergic reaction to hair dye?

If anyone can offer some assistance with this, i'd be really grateful. There is no point in going to my doctor, he just wants to put me on anti-depressants.

Thanks
 Xtrasystolic - Wed Nov 23, 2005 7:56 pm

User avatar Dear Lynda,
First off, if you were diagnosed with emphysema, I wonder why you were prescribed Atrovent. Unless of course you had chronic bronchitis + emphysema (aka COPD).
Do you have to use the inhaler 4 times everyday, or do you use it only when the need arises ? Also, the calcified granulomas that were found on your X-ray were most probably due to TB in the past. Don't worry, most (more than 90%) of the people infected with TB develop these granulomas in young age, without ever feeling sick.
About those nocturnal bouts of breathlessness, do they appear at about the same time every night ? If yes, does your inhaler (or something else, like a hot cup of coffee, for instance) help ?
If you have already undergone pulmonary function tests, can you provide more details on them ?
Besides the breathlessness, do you have any other symptoms ? I mean Any other symptoms ?
 John Kenyon, CNA - Sat Jul 26, 2008 8:57 pm

User avatar Hello -

The initial diagnosis of emphysema seems to have been made in haste and been quite off the mark. You do sound, however, as though you may be having either episodes of asthma or perhaps reactive airway disease (practically the same thing). The granulomas in your lungs are probably not related to this, and if they do not grow, multiply or otherwise become more of a presence, then they likely are not sarcoids, which would be a much more serious problem. As for TB, a good many people have actually had that and not realized it. A simple PPD skin test could rule that in or out. Meanwhile you're having symptoms that do seem to be related (at least statistically) to your having your hair dyed, so stopping that, at least until you're certain whether or not that makes a difference, is a good idea. Stopping smoking, while not easy, is a much better idea yet, and while it isn't easy it is certainly possible and well worth it.

I hope your symptoms have resolved by now. Please follow up with us if there is anything new. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here